Alert archive / Oklahoma / Flash Flood Warnings in 2016

Flash Flood Warning 77, NWS Norman, OK

June 24, 2016Kay County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 24, 2016, 3:08 AM CDT for Kay County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2016, 3:08 AM CDT (08:08 UTC)
Expired
Jun 24, 2016, 6:00 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Kay County, OK

The radar

The Vance AFB radar (KVNX), 102 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 8.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2424 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2424 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

428 
WGUS54 KOUN 240808
FFWOUN
OKC071-241100-
/O.NEW.KOUN.FF.W.0077.160624T0808Z-160624T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
308 AM CDT FRI JUN 24 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL KAY COUNTY IN NORTHERN OKLAHOMA...

* UNTIL 600 AM CDT
    
* AT 307 AM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN JUST EAST OF PONCA CITY. OVER 4 INCHES OF RAIN HAVE
  ALREADY FALLEN AND ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS
  EXPECTED OVER THE NEXT COUPLE OF HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PONCA CITY...MCCORD AND SOUTHWESTERN KAW LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. TURN
AROUND... DONT DROWN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3684 9695 3674 9690 3672 9692 3669 9693
      3668 9693 3669 9700 3669 9702 3670 9704
      3669 9706 3673 9708

$$

03
1 follow-up statement
513 
WGUS74 KOUN 241055
FFSOUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
555 AM CDT FRI JUN 24 2016

OKC071-241103-
/O.EXP.KOUN.FF.W.0077.000000T0000Z-160624T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAY OK-
555 AM CDT FRI JUN 24 2016

...THE FLASH FLOOD WARNING FOR EAST CENTRAL KAY COUNTY WILL EXPIRE AT
600 AM CDT...

MOST OF THE HEAVY RAINFALL HAS ENDED EAST OF PONCA CITY.
THEREFORE...FLASH FLOODING IS NO LONGER EXPECTED AT THIS TIME.
HOWEVER...MINOR FLOODING WILL LIKELY CONTINUE THROUGH THE EARLY
MORNING AS ADDITIONAL LIGHT TO MODERATE RAINFALL IS EXPECTED.

LAT...LON 3684 9695 3674 9690 3672 9692 3669 9693
      3668 9693 3669 9700 3669 9702 3670 9704
      3669 9706 3673 9708

$$

03

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 2:40 AM CDT, 28 minutes earlier.

Area forecast discussion, Jun 24, 2:40 AM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Norman OK
240 AM CDT FRI JUN 24 2016

.DISCUSSION...
Two areas of showers and thunderstorms continue across portions of
northern OK late tonight. The first moved out of the high plains
and into SW KS/NW OK and is being supported by the LLJ. The second
is located from around Enid northeastward to Ponca City and is
likely the result of fairly stout isentropic ascent along a
remnant outflow boundary. This ascent is expected to continue
through most of the night, which will likley result in
significant localized flash flooding especially over Kay county
where DP is estimating totals exceeding 4 inches already.

The previously mentioned activity should wane during the late
morning. Then, later this afternoon, isolated diurnal showers and
thunderstorms may briefly return. The question is where exactly.
For now it appears the most likely area will be across central OK
where outflow boundaries will be present.

It appears dry for most Saturday with the exception of northern
OK again as a cold front approaches from the north. By Sunday
afternoon, chances will increase a bit across most of the rest of
the region as an upper low lifts out of west TX and the front
stalls near the KS/OK border. Given the weak flow aloft, the main
threat with this activity will be localized flooding.

By early next week, a mid to upper trough will dig into the NW
CONUS and the ridge will shift over the Rockies leaving our
region in northerly flow aloft. Several mid to upper shortwave
troughs are expected within this flow through next week, possibly
continuing into next weekend, and will likely result in at least
one complex of storms impacting the region before Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  94  74  94  75 /  20   0   0  10
Hobart OK         96  74  97  75 /  20   0   0   0
Wichita Falls TX  95  75  97  77 /  10   0   0   0
Gage OK           97  73  98  71 /  20  10  10  20
Ponca City OK     94  76  96  76 /  40   0   0  10
Durant OK         93  74  93  76 /   0   0   0   0

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

26/03
Hazardous weather outlook, Jun 23, 7:15 PM CDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
715 PM CDT THU JUN 23 2016

OKZ004>048-050>052-TXZ083>090-241000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
715 PM CDT THU JUN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS MAY MOVE ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES THIS EVENING...REACHING NORTHWESTERN
OKLAHOMA MAINLY AFTER MIDNIGHT.  OTHER WIDELY SCATTERED THUNDERSTORMS
MAY FORM IN NORTHERN OKLAHOMA AND SOUTHERN KANSAS ALONG AND NORTH OF
AN OUTFLOW BOUNDARY.

THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS
OVER 45 MPH AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

.HEAT...
AFTERNOON HEAT INDEX VALUES WILL REACH 95 TO 105 ACROSS MUCH OF
THE AREA FRIDAY THROUGH MONDAY.

.THUNDERSTORMS...
THUNDERSTORM CHANCES RETURN SUNDAY AND CONTINUE THROUGH WEDNESDAY.
A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Jun 23, 9:08 PM CDT, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
908 PM CDT THU JUN 23 2016

OKZ012-240230-
GARFIELD OK-
908 PM CDT THU JUN 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD COUNTY
UNTIL 930 PM CDT...

AT 907 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
DRUMMOND...MOVING NORTH AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
ENID...WAUKOMIS...DRUMMOND AND VANCE AIR FORCE BASE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3636 9786 3617 9792 3617 9809 3637 9810
TIME...MOT...LOC 0207Z 181DEG 9KT 3622 9803

11
Special weather statement, Jun 23, 9:29 PM CDT, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
929 PM CDT THU JUN 23 2016

OKZ012-240245-
GARFIELD OK-
929 PM CDT THU JUN 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD COUNTY
UNTIL 945 PM CDT...

AT 927 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DRUMMOND...
MOVING NORTH AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
ENID...WAUKOMIS...LAHOMA...DRUMMOND AND VANCE AIR FORCE BASE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3617 9792 3617 9807 3640 9810 3637 9787
TIME...MOT...LOC 0227Z 181DEG 8KT 3625 9802

11
Special weather statement, Jun 23, 10:44 PM CDT, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1044 PM CDT THU JUN 23 2016

OKZ008-240430-
KAY OK-
1044 PM CDT THU JUN 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KAY COUNTY UNTIL
1130 PM CDT...

AT 1042 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CHILOCCO...
MOVING SOUTHEAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
PONCA CITY...NEWKIRK...KAW CITY...KILDARE...KAW LAKE...
HARDY AND CHILOCCO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

IF ON OR NEAR KAW LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3678 9675 3678 9679 3677 9679 3677 9682
      3675 9682 3674 9683 3675 9687 3675 9689
      3668 9693 3669 9700 3699 9717 3700 9715
      3700 9675
TIME...MOT...LOC 0342Z 318DEG 9KT 3696 9705

11
Special weather statement, Jun 23, 11:34 PM CDT, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1134 PM CDT THU JUN 23 2016

OKZ008-240500-
KAY OK-
1134 PM CDT THU JUN 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KAY COUNTY UNTIL
MIDNIGHT CDT...

AT 1132 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR NEWKIRK...
MOVING SOUTHEAST AT 25 MPH.

HAZARDS INCLUDE...
WIND GUSTS OVER 50 MPH...
SOME FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3678 9675 3678 9679 3677 9679 3677 9682
      3674 9683 3675 9687 3675 9689 3668 9693
      3669 9702 3670 9703 3669 9705 3700 9723
      3700 9675
TIME...MOT...LOC 0432Z 324DEG 20KT 3686 9704

SIX
Special weather statement, Jun 24, 2:08 AM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
208 AM CDT FRI JUN 24 2016

OKZ008-240745-
KAY OK-
208 AM CDT FRI JUN 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KAY COUNTY UNTIL 245
AM CDT...

AT 206 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CHILOCCO...
MOVING SOUTHEAST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3678 9677 3678 9679 3674 9712 3699 9711
      3700 9699 3700 9688
TIME...MOT...LOC 0706Z 325DEG 5KT 3695 9703

MAXWELL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 9:08 PM CDTSpecial Weather StatementOUNGarfield22 min
Jun 23, 9:29 PM CDTSpecial Weather StatementOUNGarfield16 min
Jun 23, 10:44 PM CDTSpecial Weather StatementOUNKay46 min
Jun 23, 11:25 PM CDTAreal Flood AdvisoryOUNKay110 min
Jun 23, 11:34 PM CDTSpecial Weather StatementOUNKay26 min
Jun 23, 11:45 PM CDTSevere Thunderstorm WarningOUNKay, Noble45 min
Jun 23, 11:56 PM CDTFlash Flood WarningOUNKay9 hr
Jun 24, 12:27 AM CDTSevere Thunderstorm WarningOUNKay48 min
Jun 24, 2:08 AM CDTSpecial Weather StatementOUNKay37 min
Jun 24, 2:30 AM CDTSevere Thunderstorm WarningOUNKay45 min
Jun 24, 5:23 AM CDTAreal Flood AdvisoryOUNGrant, Kay3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.